Thursday, September 29, 2022
HomeCan You Take Benadryl With Zyrtec For Allergies

Can You Take Benadryl With Zyrtec For Allergies

Is Mixing Allergy Meds Safe Can You Take Benadryl With Claritin

Benadryl for Allergic Reactions – Should You Take It?

Most allergy medicines should not be combined with one another, according to Dr. Susan Besser, a primary care provider at Mercy Medical Center in Baltimore, Maryland.You should not take multiple oral antihistamines together, such as Benadryl, Claritin, Zyrtec, Allegra or Xyzal. Pick one and take it daily. These medicines work better to control symptoms if you take them daily, she explains.

Dr. Duane Gels, an allergist with Annapolis Allergy and Asthma in Annapolis, Maryland agrees that combining more than one oral antihistamine is unwise. Heres the problem with doubling up, says Dr. Gels. The FDA requires testing for these drugs to determine their safety, and the testing costs money. The Claritin folks will pay for safety studies in order to get their drug approved, and so will Allegra. But Claritin wont pay for studies showing its safe to take with Allegra. And Allegra wont pay for studies saying it is safe to take with Claritin.

But what if a patient just cant stop sneezing with one oral antihistamine?

RELATED: Benadryl details | Claritin details | Zyrtec details | Allegra details | Xyzal details

What Are The Main Differences Between Zyrtec And Zyrtec

The main difference between Zyrtec and Zyrtec-D is that Zyrtec-D contains the decongestant pseudoephedrine. Also known by its brand name, Sudafed, pseudoephedrine works by shrinking blood vessels to reduce swelling and congestion in the nasal passages.

Zyrtec is the brand name for cetirizine. It is available as an oral syrup, orally disintegrating tablet and oral tablet. Children aged 2 to 6 years old can be given the oral syrup. Zyrtec tablets can be administered to children, adolescents, and adults 6 years and older. Zyrtec can be purchased over the counter.

Zyrtec-D contains cetirizine and pseudoephedrine. It is only available as an oral tablet for adults and children 12 years and older. While Zyrtec can be found in the pharmacy aisles, Zyrtec-D is usually stored behind the counter at the pharmacy. This is because there are restrictions on how much pseudoephedrine can be sold to a person at a given time.

Main differences between Zyrtec and Zyrtec-D
Zyrtec
One 5 mg-120 mg tablet twice daily
How long is the typical treatment? As needed for seasonal or perennial allergies As needed for seasonal or perennial allergies. Pseudoephedrine use should be limited to no more than 10 days.
Who typically uses the medication? Adults and children 2 years and older Adults and children 12 years and older

Whats The Difference Between First

Just like the name implies, the first generation antihistamine were the first type approved by the Food and Drug Administration . They began to be approved in the United States in the 1930s and are still prescribed today.

They work on histamine receptor in the brain and spinal cord along with other types of receptors. Most notable about this generation of antihistamines is that they cross the blood-brain barrier, which results in drowsiness.

Second-generation antihistamines were approved by the FDA and first came to market in the 1980s. The second-generation antihistamines do not cross the blood-brain barrier to the extent that first-generation do and therefore do not cause drowsiness at standard dosage levels. Second-generation antihistamines are considered to be safer than first generation antihistamines because they dont cause drowsiness and interact with fewer drugs.

You May Like: Zyrtec Dissolve

What Benadryl Alternative To Take

The advice on which Benadryl alternative is best is a difficult one to give. OTC and prescription alternatives are traditionally the best-proven options, a patient might find the natural opportunities to be relatively safer, especially if they experience mild allergy symptoms. Often, individuals use alternative natural medicine in conjunction with complementary clinical medicine to maximize symptomatic relief. However, the final advice on which anti-allergy medication is right for you should come from a trained medical expert.

Also, while taking Diphenhydramine for treating allergies, it is essential to know its interactions with other medications and substances like Benadryl with alcohol. Some of these interactions may lead to dangerous circumstances.

Hope Without Commitment

Questions To Ask Your Doctor

Can You Take Benadryl With Zyrtec
  • Do I need an antihistamine?
  • Can I take one over the counter, or do I need a prescription?
  • Which over-the-counter type of antihistamine is the best for my symptoms?
  • What are the side effects of this type or brand?
  • Is there anything I should avoid doing while Im taking an antihistamine?
  • How long should I take it?

You May Like: Claritin D Behind The Counter

What Are The Most Common Allergy Symptoms In Dogs

Dogs manifest pretty much the same allergy symptoms that people do.The most obvious one is usually itchiness.If you see your dog scratching his ears furiously, shaking his head, or licking and chewing at his paws, thats probably due to an allergy.

Other allergy symptoms include

  • Swelling and inflammation
  • Coughing and sneezing

Just like people, dogs can also go into anaphylactic shock when they have an acute allergic reaction. The most serious sign of anaphylactic shock is swelling in the head area, as it might indicate swelling of the throat. You need to act quickly as the dog might stop breathing. If you have any antihistamine around, give it to the dog immediately, then head for the vet straight away.

Worsening Of Specific Health Conditions

  • Risk factors: Narrow-angle glaucoma | Urinary conditions | Diabetes | High blood pressure | Heart problems | Thyroid problems | Englarged prostate | Liver or kidney problems

Dont use Zyrtec-D if you have any of the conditions listed above as risk factors. Taking Zyrtec-D can worsen your condition and cause serious side effects. Make sure your provider knows about all medical conditions you have or have had in the past before starting Zyrtec-D .

Dont Miss: Can Claritin D Cause High Blood Pressure

Read Also: Allergy Skin Test Results Chart Numbers

What Should I Do If My Blood Pressure Is 160 Over 100

Your doctor If your blood pressure is higher than 160/100 mmHg, then three visits are enough. If your blood pressure is higher than 140/90 mmHg, then five visits are needed before a diagnosis can be made. If either your systolic or diastolic blood pressure stays high, then the diagnosis of hypertension can be made.

Which Allergy Medications Should You Never Take Together

How Antihistamines Help with Allergies — From the makers of ZYRTEC®

Although you can take some medications together to treat allergy symptoms, combining certain medications can be very dangerous. Different oral antihistamines such as diphenhydramine, cetirizine, loratadine, levocetirizine, desloratadine, and fexofenadine should never be taken together. Taking different oral antihistamines together can lead to an antihistamine overdose.

Signs of an overdose may include the following:

  • Fast or racing heartbeat

  • Behavioral changes

  • Poor balance or coordination

In severe cases, an antihistamine overdose can result in serious complications including cardiac arrest, seizures, and even death.

If someone you know may be experiencing an overdose, call 911 immediately or use the Poison Control helpline at .

Recommended Reading: Allegra Vs Zyrtec For Hives

How Long Does Zyrtec Take To Work

Most people experience at least 24 hours of relief after a single dose. Zyrtec, on the other hand, is fast acting. People who take it may feel relief in as little as one hour. Antihistamines like Zyrtec and Claritin are designed to calm the histamine reaction your body has when it’s exposed to an allergen.

Using cetirizine together with diphenhydrAMINE may increase side effects such as dizziness, drowsiness, and difficulty concentrating. Some people, especially the elderly, may also experience impairment in thinking, judgment, and motor coordination.

Most of the time, people try various medications until they find some combination that works for them. The combination of Zantac and Zyrtec helps many people, although you may need to double the regular Zyrtec dose to 10 mg twice a day for decent relief.

You may also like:

Is It Bad To Take Allergy Medicine To Fall Asleep

Antihistamines should not be used, according to experts. The drowsiness that antihistamines like Benadryl can cause is often a welcome side effect for people who have allergies or a cold. However, a sleep expert at Baylor College of Medicine cautions against taking these types of medications for sleep.

Also Check: Allergy Relief Non Drowsy

Side Effects Of Benadryl And Zyrtec

As both these allergy medications are antihistamines, they share a spectrum of some similar side effects. However, since they are of different generations of antihistamines, they also have a difference in the number and severity of adverse health reactions linked with each medication. Lets take a look at the similarities and differences in the spectrum of side effects of Benadryl and Zyrtec.

Side Effects Of Antihistamines

Can You Take Benadryl With Aleve D

Ask your provider if antihistamines are safe for you or your child, what side effects to watch for, and how antihistamines may affect other medicines you or your child take.

  • Antihistamines are thought to be safe for adults.
  • Most antihistamines are also safe for children over 2 years old.
  • If you are breastfeeding or pregnant, ask your provider if antihistamines are safe for you.
  • Adults who take antihistamines should know how the medicine affects them before driving or using machinery.
  • If your child is taking antihistamines, make sure the medicine is not affecting your child’s ability to learn.

There may be special precautions for using antihistamines if you have:

  • Diabetes

Allergic rhinitis – antihistamine Hives – antihistamine Allergic conjunctivitis – antihistamine Urticaria – antihistamine Dermatitis – antihistamine Eczema – antihistamine

Also Check: Are There Nuts In Twix

Who May Not Be Able To Take Cetirizine

Cetirizine is not suitable for some people. To make sure it’s safe for you, tell your doctor or pharmacist if you:

  • have ever had an allergic reaction to cetirizine or any other medicine
  • have an allergy to food additives
  • have an allergy to peanuts or soya
  • have kidney failure
  • have epilepsy or another health problem that puts you at risk of having seizures or fits
  • have a condition that means you have difficulty peeing
  • are due to have an allergy test taking cetirizine may affect the results, so you might need to stop taking it a few days before the test

Common Questions About Cetirizine

Cetirizine is a type of medicine called an antihistamine. When you come into contact with something you’re allergic to, such as pollen, animal hair or fur, your body produces a chemical called histamine.

Usually histamine is a useful substance, but in an allergic reaction it causes unpleasant symptoms including itchy, watery eyes, a running or blocked nose, sneezing and skin rashes.

Cetirizine blocks the effects of histamine and reduces these symptoms.

You should start to feel better within an hour.

It depends on why you’re taking cetirizine.

You may only need to take it for a short time or as a one-off dose.

For example, if you have a reaction to an insect bite, you may only need to take cetirizine for a day or two.

You may need to take cetirizine for longer if you’re taking it to prevent symptoms for example, to stop hay fever when the pollen count is high.

Talk to your doctor or pharmacist if you’re unsure how long you need to take cetirizine for.

Cetirizine is unlikely to do you any harm if you take it for a long time.

However it’s best to take cetirizine only for as long as you need to. If you take it regularly over a long period there’s a very small chance of severe itching if you stop treatment suddenly.

If you’ve been taking cetirizine every day for a long time, talk to your doctor before stopping it.

It’s best not to drink alcohol while you’re taking cetirizine as it can make you feel sleepy.

You can eat and drink normally while taking cetirizine.

Don’t Miss: Can Allergies Cause Swollen Glands

Video Answer: What Allergy Medicine Is Safe For Dogs

Its safe to give people medicine, like Benadryl or Claritin, to my dog. Yes and no. Before you give any medication whether an over-the-counter or prescription drug to your dog , you need to discuss it with your veterinarian first.

Zyrtec or Claritin can be given once to twice daily. The adult tablets are both 10mg. Dogs under 10 pounds should get no more than 5mg, or ½ of a tablet. Those weighing 10-50 pounds should get 10mg, and heavy dogs can take up to 20mg.

Can I Give My Dog Zyrtec And Benadryl

Allergy Medications Explained – Can You Take More Than One?

Is your dog itching all over and scratching like mad? Are his eyes watery? Is he sneezing a lot?

Looks like your pet has an allergy, but what can you do to relieve his symptoms before you see a vet and get a clear diagnostic? Can you give your dog Benadryl or Zyrtec, drugs many people already have in their medicine cabinets?

Short answer yes, allergy drugs meant for humans are considered to be safe for pets, both dogs and cats. You need however to be very careful when you give Benadryl or Zyrtec to a dog. In this article well explain whats the proper dosage for dogs, well examine possible side effects and also have a look at the most common allergies in dogs.

You May Like: Allergies Losing Voice

How Long After Zyrtec Can You Take Benadryl

In our latest question and answer, the pharmacist discusses how long after taking Zyrtec you can safely take Benadryl.

Question

Im having an allergic reaction from going through musty files from last night for 2.5 hours. My nose wouldn’t stop running all day today. I took a dissolvable Zyrtec at 5:30 PM, can I now take a Benadryl tonight at 11:30 PM?

Medical Content Reviewed By HelloPharmacist Staff

  • Benadryl and Zyrtec are both antihistamines, and generally should not be taken together.
  • Taking both together could increase the risk of side effects such as dizziness and constipation.
  • Since Zyrtec lasts around 24 hours per dose, you ideally want to separate it from Benadryl for that period of time.
  • There are some situations where it may be safe to take both Benadryl and Zyrtec the same day, it just shouldn’t be done on a consistent basis.

Taking Zyrtec and Benadryl at the same time should only be done with caution due to the risk of increased adverse events.

Warnings Of Zyrtec And Benadryl

  • Do not use Zyrtec or Benadryl if you have ever had an allergic reaction to either product.
  • Do not use Zyrtec if you have ever had an allergic reaction to an antihistamine called hydroxyzine.
  • Consult your healthcare provider before using Zyrtec or Benadryl if you have liver or kidney problems.
  • Consult your healthcare provider before using Zyrtec or Benadryl if you take any sedating medications.
  • Zyrtec or Benadryl may cause drowsiness.
  • Avoid alcohol.
  • Alcohol or sedative medications may increase drowsiness.
  • Use caution when driving or operating machinery until you know how the medicine affects you.
  • Stop using Zyrtec or Benadryl and contact your doctor if you have an allergic reaction such as hives. If you have severe anaphylaxis , seek emergency medical treatment.
  • Keep out of reach of children.
  • Consult your healthcare provider before using Zyrtec or Benadryl if you are pregnant or breastfeeding.

Additional warnings of Benadryl:

  • Do not use Benadryl to make a child fall asleep.
  • Do not use Benadryl with any other product that contains diphenhydramine .
  • Consult your healthcare provider before using if you have glaucoma, an enlarged prostate/trouble urinating, or a breathing problem like emphysema or chronic bronchitis.
  • Benadryl may cause excessive drowsiness, which is increased by alcohol and sedatives.
  • Excitability may occur, which is more common in children than in adults.

You May Like: Can Seasonal Allergies Make You Nauseous

How Antihistamines Treat Allergies

When your body comes into contact with whatever your allergy trigger is — pollen, ragweed, pet dander, or dust mites, for example — it makes chemicals called histamines. They cause the tissue in your nose to swell , your nose and eyes to run, and your eyes, nose, and sometimes mouth to itch. Sometimes you may also get an itchy rash on your skin, called hives.

Antihistamines reduce or block histamines, so they stop allergy symptoms.

These medicines work well to relieve symptoms of different types of allergies, including seasonal , indoor, and food allergies. But they can’t relieve every symptom.

To treat nasal congestion, your doctor may recommend a . Some medicines combine an antihistamine and .

How Can I Be Sure Im Giving My Child The Proper Dose Of Childrens Zyrtec

Can You Take Benadryl With Zyrtec

Always follow the instructions that come with Childrens ZYRTEC®. When taking Childrens ZYRTEC® Allergy Syrup, be sure to use the dosing cup that comes in the package. Other items like kitchen teaspoons, droppers or measuring devices that come with other medicines may not be accurate. If you have any questions about treating your childs allergies, please speak with your doctor.

Read Also: Do Allergies Make Lymph Nodes Swell

Comparisons With Other Allergy Medications

Researchers are often studying, comparing, and improving antihistamines. Other popular brands on the market today are Allegra and Benadryl.

  • Allegra contains the active ingredient fexofenadine. Allegra is non-sedating, so it should not make a person feel drowsy. Allegra is also a second-generation antihistamine.
  • Benadryl contains the active ingredient diphenhydramine. This acts faster than the other three and aims to treat minor skin reactions, not seasonal allergies. Benadryl is a first-generation antihistamine, which makes it sedating, so people tend to feel drowsy after taking it.

When a person comes into contact with an allergen, their immune system reacts and produces a chemical called histamine.

Histamine causes many allergy symptoms, including inflammation of the skin or sinuses, pain, redness, and wheezing.

Immune responses also encourage extra mucus to develop, which helps to clear allergens from the nose and throat.

Allergy medications block histamine responses. This dulls the bodys response to minor or harmless allergens, such as pollen, dust, and pet dander.

Claritin and Zyrtec are effective and safe for most people with minor allergies. However, as with all medications, there may be some side effects.

Loratadinepresent in Claritinmay not be safe for people with severe liver conditions. The liver has to break down loratadine. The kidneys break down cetirizinefound in Zyrtecand the body excretes it in the urine, largely unchanged.

RELATED ARTICLES

Most Popular